Georgia, 2014

Damaging Winds in Georgia, November 23, 2014

November 23, 2014 · NWS CAE · 5 events in 2 counties and zones

A line of thunderstorms moved through the CSRA and took down trees and powerlines. Some minor damage was also done to some buildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A line of thunderstorms moved through the CSRA and took down trees and powerlines. Some minor damage was also done to some buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Nov 23, 5:44 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 23, 5:44 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
544 PM EST SUN NOV 23 2014

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHWARD AND INTO THE FORECAST AREA
TONIGHT. THE FRONT WILL BE NORTH OF THE AREA MONDAY AHEAD OF A
COLD FRONT APPROACHING FROM THE WEST. THE COLD FRONT WILL MOVE
THROUGH THE AREA MONDAY NIGHT AND STALL JUST OFF THE COAST
TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WARM FRONT HAS MOVED INTO THE WEST AND NORTH MIDLANDS. ELEVATED
INSTABILITY ACROSS THE SOUTHERN MIDLANDS/CSRA WITH CAPE TO AROUND
200 J/KG. ELEVATED CONVECTION MOVING INTO THE AREA FROM GEORGIA.
LINE OF STRONGER CONVECTION IN CENTRAL GEORGIA ASSOCIATED WITH
60-65 KT 850MB LOW LEVEL JET...AND AHEAD OF POTENT MID LEVEL
SHORT WAVE TROUGH LIFTING EAST-NORTHEAST...WITH SOME WEAKENING
NOTED ON THE NORTHERN FLANK. NEAR SURFACE BASED STABLE LAYER
SHOULD LIMIT SEVERE POTENTIAL...BUT DYNAMICS ASSOCIATED WITH SHORT
WAVE WILL BE STRONG AND DEEP LAYER SHEAR INCREASING. STRONGEST
POTENTIAL FOR SEVERE WEATHER CONTINUES TO BE FOCUS IN THE LOWER
SAVANNAH RIVER AREA/POSSIBLY SOUTHEAST MIDLANDS WHERE WEAK SURFACE
BASED INSTABILITY/ELEVATED INSTABILITY LOCATED. WITH CONVECTION
INCREASING CONTINUED HIGH POPS ACROSS THE CWA...AND TEMPERATURES
RISING A LITTLE FASTER THAN FORECAST...SO WILL RAISE TEMPERATURES
ESPECIALLY SOUTH AND EAST THIS EVENING.

RAIN CHANCES SHOULD DIMINISH BY MIDNIGHT.  AS FOR OVERNIGHT
LOWS...DO NO EXPECT MUCH CHANGE IN TEMPERATURES ALTHOUGH THEY MAY
RISE THROUGH THE EVENING HOURS ACROSS THE NORTHERN MIDLANDS AS THE
WARM FRONT PUSHES THROUGH THE AREA.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
MONDAY...THE COLD FRONT ASSOCIATED WITH THE LOW IN THE PLAINS
WILL TRY TO PUSH EASTWARD ACROSS THE AREA...BUT BY AFTERNOON/EVENING
BECOMES PARALLEL TO THE UPPER FLOW AND WILL LIKELY SLOW OR STALL
ALONG THE COASTAL PLAIN OR JUST OFF THE COAST. RAIN CHANCES SHOULD
DIMINISH FROM WEST TO EAST THROUGH THE DAY...WITH RAIN CHANCES
MAINLY ALONG THE COAST BY THE AFTERNOON. TEMPS SHOULD WARM UP
NICELY ON MONDAY AHEAD OF THE COLD FRONT AS WINDS PICK UP FROM THE
SOUTH/SOUTHWEST. IT WILL BE BREEZY AT TIMES THROUGH THE DAY...BUT
NOT STRONG ENOUGH FOR A LAKE WIND ADVISORY. ALL OF THE GUIDANCE
CONTINUES TO INDICATES TEMPERATURES IN THE MID 70S AND WILL
CONTINUE WITH THAT TREND FOR THE DAY.

BY MONDAY NIGHT...THE FRONT WILL HAVE PUSHED ACROSS THE CWA...BUT
LINGER NEAR THE COAST. EXPECT CLOUDS AND MOISTURE TO BE CLOSE TO
THE COAST...AND HAVE DRIED FORECAST OUT FOR THE NIGHT TIME HOURS
ACROSS THE CWA...WITH BEST RAIN CHANCES EAST OF THE CWA. OVERNIGHT
LOWS WILL FALL INTO THE 40S.

FOR TUESDAY THE LATEST MODELS BEGIN TO SHIFT THE MAIN UPPER TROUGH
AXIS EASTWARD AS ENERGY DIGS INTO THE BASE OF THE TROUGH ACROSS
THE SOUTHERN PLAINS. BEST CHANCE FOR ANY RAINFALL SHOULD STILL BE
ALONG THE COAST THROUGH THE DAY...WITH SOME INLAND PROGRESSION
POSSIBLE BY THE AFTERNOON ACROSS THE EAST. WITH THE RAINFALL AND
CLOUDS INCREASING...TEMPERATURES WILL COOL BACK DOWN FOR AFTERNOON
HIGHS...WITH READINGS MAINLY IN THE UPPER 50S.

BY TUE NIGHT...THE MODELS CONTINUE MOVING THE UPPER TROUGH
EASTWARD THROUGH THE SOUTHERN MISSISSIPPI VALLEY REGION...AND IN
RESPONSE TO THE APPROACHING TROUGH...A SURFACE LOW IS FORECAST TO
DEVELOP OFF THE CAROLINA COAST ALONG THE OLD COLD FRONT. AS THE
LOW DEVELOPS...MOISTURE AND PRECIP WILL SPREAD INLAND DURING THE
OVERNIGHT HOURS.

ON WEDNESDAY...THE UPPER TROUGH WILL PUSH TOWARDS AND THROUGH THE
REGION...WHILE THE SURFACE LOW BEGINS MOVING NORTHWARD ALONG THE
COAST IN RESPONSE TO THE UPPER TROUGH. WRAP AROUND MOISTURE AND
PRECIP BEHIND THE SURFACE LOW WILL CONTINUE ACROSS THE REGION.
CONTINUED WITH COOL TEMPERATURES ON WEDNESDAY BECAUSE OF CLOUDS
AND EXPECTED PRECIPITATION AND SURFACE WINDS FROM THE
NORTH/NORTHWEST.

BY WEDNESDAY NIGHT...MODELS SHOW THE SYSTEM PULLING OUT TO THE
NORTHEAST AND AWAY FROM THE REGION. CONDITIONS WILL DRY OUT BEHIND
THE SYSTEM AND COLDER AIR WILL ONCE AGAIN SETTLE INTO THE AREA.
OVERNIGHT LOWS BACK DOWN TO AROUND FREEZING.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
ONCE WE GET INTO THANKSGIVING AND THE WEEKEND...CONDITIONS QUIET
DOWN AND DRY OUT AS HIGH PRESSURE SETTLES OVER THE AREA...AND THE
UPPER PATTERN FLATTENS OUT. EXPECT TEMPERATURES TO REMAIN BELOW
NORMAL THROUGH THE PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
EXPECT IFR OR MVFR CONDITIONS THROUGH MUCH OF THE TAF PERIOD. A LINE
OF THUNDERSTORMS WILL CROSS THE REGION FROM 0Z TO 4Z PRODUCING HEAVY
RAIN AND GUSTY SURFACE WINDS. WINDS ALOFT WILL BE VERY STRONG AND
SOME OF THIS WIND MAY MIX DOWN TO THE SURFACE IN THE SQUALL LINE.
CEILINGS WILL STRUGGLE TO RECOVER TOMORROW. ALL TAF SITES WILL
REMAIN IN IFR CONDITIONS THROUGH MUCH OF THE MORNING... LIFTING TO
MVFR CEILINGS AROUND 18Z. STRONG SURFACE WINDS CAN BE EXPECTED
TOMORROW GUSTING UP TO 25 KT WITH STRONG UPPER LEVEL WINDS AS WELL.

EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS MAY
OCCUR TUESDAY NIGHT AND WEDNESDAY ASSOCIATED WITH LOW PRESSURE
TRACKING NORTHWARD NEAR THE COAST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR SCZ030.
GA...NONE.
&&
Hazardous weather outlook, Nov 23, 5:42 AM EST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
542 AM EST SUN NOV 23 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>029-031-035>038-041-
241045-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
542 AM EST SUN NOV 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD RAINFALL TODAY MAY LEAD TO ISOLATED FLOODING. STRONG TO
POSSIBLY SEVERE STORMS LATE THIS AFTERNOON AND EVENING WITH
DAMAGING WINDS AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ030-241045-
AIKEN-
542 AM EST SUN NOV 23 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

WIDESPREAD RAINFALL TODAY MAY LEAD TO ISOLATED FLOODING. STRONG TO
POSSIBLY SEVERE STORMS LATE THIS AFTERNOON AND EVENING WITH
DAMAGING WINDS AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Nov 23, 4:53 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
453 PM EST SUN NOV 23 2014

GAZ064-065-077-SCZ030-232245-
AIKEN-BURKE-COLUMBIA-RICHMOND-
453 PM EST SUN NOV 23 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
COLUMBIA AND AIKEN COUNTIES THROUGH 545 PM EST...

AT 443 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...21 MILES SOUTHWEST OF WAYNESBORO...MOVING
NORTHEAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JACKSON...NEW ELLENTON...AUGUSTA...EVANS...FORT GORDON...GROVETOWN...
HEPHZIBAH...MARTINEZ AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3290 8229 3296 8228 3306 8230 3312 8229
      3322 8224 3326 8226 3357 8220 3340 8155
      3291 8205 3291 8209 3288 8212 3284 8214
TIME...MOT...LOC 2152Z 207DEG 44KT 3295 8218

AWP

The radar

The Columbia radar (KCAE), 108 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
November 23, 6:45 PM EST to 6:49 PM EST
Where
Richmond County, 5.76 mi W of Augusta Daniel Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
33.470, -82.130

Numerous trees down at the intersection of Powell and Belair Roads.

Thunderstorm Wind, Columbia

When
November 23, 6:59 PM EST to 7:03 PM EST
Where
Columbia County, 0.9 mi SW of Martinez
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.510, -82.090

Columbia EM reported damaged railroad crossing arms at the intersection of Old Evans Road and Martinez Blvd.

Thunderstorm Wind, Columbia

When
November 23, 6:59 PM EST to 7:03 PM EST
Where
Columbia County, 1.34 mi WSW of Martinez
Measured
66 kt (76 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.510, -82.100

Columbia County EM reported trees down on CSX railroad tracks at the intersection of Hightower Drive and Robers Road.

Thunderstorm Wind, Columbia

When
November 23, 6:59 PM EST to 7:03 PM EST
Where
Columbia County, 1.86 mi ENE of Martinez
Measured
55 kt (63 mph) estimated gust
Property damage
$16,000
Reported by
Emergency Manager
Coordinates
33.530, -82.050

Columbia County EM reported tree on vehicle on Hampstead Place.

Thunderstorm Wind, Columbia

When
November 23, 6:59 PM EST to 7:03 PM EST
Where
Columbia County, 3.52 mi ESE of Appling
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
33.540, -82.260

Sheriff reported multiple trees down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543611, 543612, 543613, 543614, 543615.